Chaparral-induced toxic hepatitis - California and Texas, 1992.
On July 16, 1992, a 42-year-old man visited his family physician for evaluation of scleral icterus and diffuse jaundice. He reported having consumed three 500-mg capsules of chaparral per day for the previous 6 weeks; the supplement had been promoted as a "free radical scavenger." On July 11, he discontinued his use of chaparral because he considered it to be the cause of his illness. He reported no other unusual dietary practices, had not consumed alcohol during the previous 3 years, and had no other known exposure to hepatotoxins.
Physical examination showed a palpable liver edge 3 cm below the right costal margin. An upper abdominal sonogram showed no anomalies. Laboratory test results were negative for evidence of infection with hepatitis A, B, and C; cytomegalovirus; and Epstein-Barr virus. Serum chemistry tests showed a total bilirubin of 16.6 mg/dL (normal: 0-0.3 mg/dL), alkaline phosphatase of 133 U/L (normal: 0-135 U/L), gamma glutamyltranspeptidase (GGT) of 158 U/L (normal: 0-32 U/L), aspartate aminotransferase (AST) of 1077 U/L (normal: 0-48 U/L), and lactate dehydrogenase (LDH) of 405 U/L (normal: 0-225 U/L). His illness was diagnosed as hepatic dysfunction secondary to chaparral ingestion. On August 7, the patient was asymptomatic with a total bilirubin of 3.5 mg/dL, GGT of 75 U/L, and AST of 48 U/L.. Three weeks later, liver enzymes had returned to normal levels.
On July 19, 1992, a 41-year-old woman visited her family physician because of abdominal (right upper-quadrant) pain and jaundice of 4 weeks' duration. She reported consuming approximately 150 tablets of chaparral for a skin condition over an 11week period, but had stopped chaparral use after onset of symptoms. She was admitted to the hospital for evaluation; physical examination revealed marked jaundice but no hepatomegaly. Findings of an abdominal sonogram and barium enema were normal. Laboratory test results for hepatitis A and B were negative. Other results included normal alkaline phosphatase, total bilirubin of 30 mg/dL, AST of 3560 U/L, alanine aminotransferase (ALT) of 2790 U/L (normal: 0-53 U/L), GGT of 138 U/L, and LDH of 868 U/L. In late September 1992, serum chemistry test results were improved: bilirubin was 3.6 mg/dL; AST, 87 U/L; ALT, 93 U/L; GGT, 37 U/L; and LDH, 204 U/L. She had not resumed using chaparral and was asymptomatic as of October 1992. Reported by: F Clark, MD, Dallas. R Reed, MD, Paradise, California. Center for Food Safety and Nutrition, Food and Drug Administration. Health Studies Br, Div of Environmental Hazards and Health Effects, National Center for Environmental Health., CDC. Editorial Note: Chaparral is an herbal preparation derived by grinding the leaves of the creosote bush (Larrea tridentata ), an evergreen desert shrub. The ground leaves may be used for tea, placed in capsules, or formed into tablets. Chaparral has been recommended in nonscientific publications for use as an "antioxidant" or "free radical scavenger" to retard aging and to treat a variety of skin conditions (e.g., acne) and hepatitis (1). In addition, chaparral tea is used as a traditional American Indian medicine. The active ingredient in chaparral is a potent antioxidant, nordihydroguaiaretic acid (NDGA), which can act as a cyclooxygenase and lipoxygenase pathway inhibitor. Long-term studies in rats indicate that consumption of NDGA causes kidney cysts and mesenteric lymphadenopathy (2); however, there is no information on hepatotoxicity from animal studies.
The diagnoses of a toxin-induced hepatitis in these two cases are supported by the temporal relation between hepatic disease and their use of chaparral and by the rapid improvement of both patients when they stopped using the herb. Only one case of hepatotoxicity attributed to chaparral has been previously reported (3). Advertising for chaparral as a nutritional supplement has been increasing; however, it is not known whether the advertising has increased the use of chaparral (S. Page, Food and Drug Administration, personal communication, 1992). The Food and Drug Administration is investigating these two cases and conducting laboratory tests on the chaparral products used by the two patients.
Recently, germander (Teucriurn chamaedrys), in the form of a tea or capsule, has been reported to cause hepatotoxicity (4), and other herbs known to have hepatotoxic properties include Senecio longilobus (groundsel), Scutellaria laterifolia (skullcap), Symphyturn spp. (comfrey), Heliotropiurn spp., Crotolaria spp., Phoradendron and Viscum sp. (mistletoe), and Casia acutifolia (senna) (5). Symphyturn, Senecia, Crotolaria, and Heliotropium sp. contain pyrrolizidine alkaloids. Consumption of these compounds has been associated with hepatic veno-occlusive disease and death, including one neonatal death after intrauterine exposure following maternal consumption of herbal teas during pregnancy (5).
Herbal and nutritional supplement products have been promoted to the public as "safe" and "natural" alternatives to conventional medicines. Although a multitude of herbal preparations and nutritional supplements containing herbs are available, assessment of and information regarding potential adverse effects of these products is limited (6). However, the two cases described in this report highlight the need to alert the public and health-care and public health professionals to the potential hazards associated with use of certain herbal or nutritional supplements.
Adverse effects associated with ingestion of herbal or nutritional supplements may be nonspecific and develop only after chronic use (5). Consequently, the risks for hepatotoxicity and other adverse effects associated with ingestion of these supplements may be difficult to determine and are probably underestimated. Health-care providers should question patients about their use of these products and inform them of the potential hazards of these products that are sometimes promoted as "natural" and therefore "safe." Reporting any adverse effects of herbal and nutritional supplement products to state or local public health authorities will assist in identifying and characterizing unknown or unanticipated side effects of these products.
1. Rain MS. Earthway. 1st ed. New York: Pocket Books, 1992:95-206.
2. Grice HC, Becking G, Goodman T. Toxic properties of nordihydroguaiaretic acid. Food Cosmet Toxic 1968;6:155-61.
3. Katz M, Saibil F. Herbal hepatitis: subacute hepatic necrosis secondary to chaparral leaf. J Clin Gastroenterol 1990;12:203-6.
4. Larrey D, Vial T, Pauwels A, et al. Hepatitis after germander (Teucrium charnaedrys) administration: another instance of herbal medicine hepatotoxicity. Ann Intern Med 1992;117:129-32.
5. Huxtable RJ. The myth of beneficent nature: the risks of herbal preparations. Ann intern Med 1992;117:165-6.
6. Philen RM, Ortiz Dl, Auerbach S, Falk H. Survey of advertising for nutritional supplements in health and bodybuilding magazines. JAMA 1992;268:1008-11.
Reported by: F Clark, MD, Dallas, R Reed, MD, Paradise, California, Center for Food Safety and Nutrition, Food and Drug Administration, Health Studies Br, Div of Environmental Hazard and Health Effects, National Center for Environmental Health, CDC.
|Printer friendly Cite/link Email Feedback|
|Publication:||Morbidity and Mortality Weekly Report|
|Date:||Oct 30, 1992|
|Previous Article:||Nutritional needs surveys among the elderly - Russia and Armenia, 1992.|
|Next Article:||Anonymous survey for simian immunodeficiency virus (SIV) seropositivity in SIV-laboratory researchers - United States, 1992.|